The use of addictive drugs during your pregnancy could have negative effects on your baby, both in the short term and the long term. The use of certain substances can cause a collection of symptoms known as neonatal abstinence syndrome. According to Medline Plus, NAS occurs when a mother’s drug use exposes the baby to the substances that the mother is abusing. The baby becomes dependent as a result.

After getting cut off from the drugs that the mother was using following birth, the baby can go into withdrawal. This may result in symptoms such as seizures, tremors, hyperactive reflexes and high-pitched crying.

How do the drugs pass from the mother to the baby?

The placenta is a blood vessel-rich organ that attaches to the interior wall of your uterus when you become pregnant. Nutrients pass from the placenta to the unborn baby via the umbilical cord. Unfortunately, however, the placenta and the umbilical cord can transmit substances to the baby that you never intended. If you use certain substances, these can pass from your bloodstream to the placenta and through the umbilical cord to the baby’s system.

What substances cause NAS?

There is a close association between NAS and opioids. These include prescription medications such as oxycodone or codeine, as well as illegal drugs like heroin. Certain antidepressants, tranquilizers and alcohol can also cause withdrawal symptoms in babies exposed to these substances in the womb.

There is no clear evidence of NAS resulting from exposure to amphetamines, cocaine, marijuana or nicotine in the womb. However, exposure to these substances may exacerbate NAS symptoms and potentially cause other long-term problems.